Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Grand Forks, ND

June 10, 2017Becker County, Clearwater County, Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 2017, 12:59 AM CDT for Becker County, Clearwater County, Mahnomen County, Minnesota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2017, 12:59 AM CDT (05:59 UTC)
Expired
Jun 10, 2017, 1:45 AM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:14 AM CDTHAIL 12 S Naytahwaush, MNAT ELK HORN RESORT ON SOUTH TWIN LAKE
Jun 10, 1:14 AM CDTHAIL 13 Ssw Naytahwaush, MNAT ELK HORN RESORT ON SOUTH TWIN LAKE
Jun 10, 1:15 AM CDTHAIL 1.25Tulaby Lake, MN
Jun 10, 1:20 AM CDTHAIL 0.88Long Lost Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KFGF 100559
SVRFGF
MNC005-029-087-100645-
/O.NEW.KFGF.SV.W.0025.170610T0559Z-170610T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1259 AM CDT SAT JUN 10 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mahnomen County in northwestern Minnesota...
  Northeastern Becker County in northwestern Minnesota...
  Southwestern Clearwater County in northwestern Minnesota...

* Until 145 AM CDT.

* At 1258 AM CDT, a severe thunderstorm was located over White Earth,
  or 20 miles north of Detroit Lakes, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. This storm has a history of producing 
           quarter sized hail.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Tulaby Lake and Many Point Lake around 120 AM CDT. 
  Bad Medicine Lake and Long Lost Lake around 135 AM CDT. 
  Zerkel around 145 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4702 9579 4717 9588 4736 9528 4707 9517
TIME...MOT...LOC 0558Z 254DEG 27KT 4711 9583 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
2 follow-up statements
799 
WWUS53 KFGF 100612
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
112 AM CDT SAT JUN 10 2017

MNC005-029-087-100645-
/O.CON.KFGF.SV.W.0025.000000T0000Z-170610T0645Z/
Mahnomen MN-Becker MN-Clearwater MN-
112 AM CDT SAT JUN 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN MAHNOMEN...NORTHEASTERN BECKER AND SOUTHWESTERN
CLEARWATER COUNTIES...

At 112 AM CDT, a severe thunderstorm was located near Tulaby Lake, or
23 miles north of Detroit Lakes, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. This storm has a history of producing 
         quarter sized hail.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Tulaby Lake and Many Point Lake around 120 AM CDT. 
  Bad Medicine Lake and Long Lost Lake around 135 AM CDT. 
  Zerkel around 145 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4703 9564 4721 9573 4736 9528 4707 9517
TIME...MOT...LOC 0612Z 254DEG 27KT 4714 9568 

HAIL...1.75IN
WIND...60MPH
 
$$

BP
224 
WWUS53 KFGF 100635
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
135 AM CDT SAT JUN 10 2017

MNC087-100644-
/O.CAN.KFGF.SV.W.0025.000000T0000Z-170610T0645Z/
Mahnomen MN-
135 AM CDT SAT JUN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4705 9544 4722 9540 4733 9527 4707 9517
TIME...MOT...LOC 0634Z 254DEG 27KT 4719 9545 

$$

MNC005-029-100645-
/O.CON.KFGF.SV.W.0025.000000T0000Z-170610T0645Z/
Becker MN-Clearwater MN-
135 AM CDT SAT JUN 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN BECKER AND SOUTH CENTRAL CLEARWATER COUNTIES...

At 134 AM CDT, a severe thunderstorm was located over Long Lost Lake,
or 31 miles northeast of Detroit Lakes, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Public reported quarter sized hail in Naytahwaush at 114 AM 
         CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Bad Medicine Lake and southeastern Long Lost Lake around 135 AM 
  CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4705 9544 4722 9540 4733 9527 4707 9517
TIME...MOT...LOC 0634Z 254DEG 27KT 4719 9545 

HAIL...1.75IN
WIND...60MPH
 
$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:52 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 10, 12:52 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1252 AM CDT Sat Jun 10 2017

.UPDATE...
Issued at 1247 AM CDT Sat Jun 10 2017

Strongest cells currently over Mahnomen/Becker/Clearwater
(southern) counties and moving east at 45 mph...current severe on
this storm and last expected with the first wave of storms as
Beltrami county on north is about to clear out. To the west, a
cluster of rain showers with a few isolated severe/strong storms
is heading our way and should reach western zones circa 09Z.
Updated guidance with CONSSHORT POPs and reduced p-type to
moderate showers with isolated storms. Will need to monitor front
edge for any more svr to pop up, as one did recently east of
DIK...but should be isold in nature.

UPDATE Issued at 658 PM CDT Fri Jun 9 2017

No changes other than tweeks to current wx. Severe weather threat
continues in watch box...several right movers...one in Cavalier
county and watching severe storms from Rugby area move east.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM CDT Fri Jun 9 2017

Severe thunderstorm chances tonight will be the main challenge
for the period.

Water vapor loop shows upper ridging into the Northern Plains,
starting to transition over to southwesterly flow aloft as a large
trough digs into the Pacific Northwest. Main shortwave with the
upper trough is lifting north into Canada, but sat loops show
signs of another weaker shortwave lifting northeastward from WY.
Surface low pressure is centered over western ND, with some
cumulus starting to get going on the east side of it along the
Missouri Valley. So far the SPC mesoanalysis page shows surface
and mixed layer instability to still be well capped, with some
elevated showers and storms moving across our northern counties
and southern Canada. Think the cap will start to dissipate in the
next few hours, and CAMs show some stronger storms developing
across north central ND near the Canadian border around the 23 to
00Z time frame. Still some variation as to how far south these
storms build, but with the strong cap think that most of the early
activity will be along and north of highway 2. Deep layer bulk
shear is around 40-50 kts, and with winds backing in the lower
levels some supercells will be possible with the first round of
convection. The SPC storm scale ensemble of opportunity has some
20-30 percent probabilities of over 100 m2/s2 updraft helicity, so
think rotating storms are probable. Dew point depressions are
rather high and LCL heights will not be super favorable for
tornadoes, but they cannot be completely ruled out and very large
hail will be possible.

After that first round moves east during the late evening, many of the
high resolution models bring a second round in from the west after
midnight with the cold front. Some of the models have pretty
strong cells arriving during the 08Z to 13Z time frame early
tomorrow morning, and there will still be around 2500 J/kg of MU
CAPE along with 40 to 50 kts of deep layer bulk shear. So a second
round of severe is possible late tonight into early morning. There
is still a lot of uncertainty as to where exactly the second round
will track, but highest shear and instability values are mostly
north of the I-94 corridor.

Tomorrow, after the second round of convection blows through there
will be a few lingering showers or storms mainly across the
north, but otherwise a bit more cool and quiet on the backside of
the surface trough axis. Temps will be knocked back a few degrees
but will still be fairly warm in the 80s to low 90s except in the
far north where more clouds and precip will be hanging around.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Jun 9 2017

Sunday and Monday...Southwesterly flow aloft will keep things
fairly active across the region, but models are in pretty good
agreement on the next shortwave remaining mostly to our south over
SD into central MN. The southern counties could see some storms
from this shortwave late Saturday night into Sunday, but the best
instability will be well to our south. Will continue to keep high
chance POPs going but will leave out any mention of severe. Sunday
night should remain fairly quiet but another shortwave approaching
from the southwest late Monday could bring some precip over our
far south by late afternoon. Temperatures for the end of the
weekend and early next week will be near to slightly above
seasonal averages.

Tuesday through Friday...The active pattern will continue for at
least the first half of the upcoming week. Tue will feature an
upper low lurking over the Northern Rockies with the northern
plains in southwest flow sandwiched between this low and an upper
midwest ridge. At the surface, strong low pressure complex will
likely move right through the forecast area during the day Tue
with a warm and cold frontal boundary providing opportunities for
convective activity. Wed would feature more of a cold pool setup
as stacked system heads toward western Ontario. Thu and Fri have
the best chance for dry weather for most if not all of this time
frame.

The above average temperatures will continue on Tue and Wed before
dropping back into the more average 70s on Thu/Fri.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1247 AM CDT Sat Jun 10 2017

VFR...first round of +TSRA has moved out of TAF areas and a second
match of SHRA heading east from wrn NODAK. May see a few isold
TS however predominantly SHRA. SE winds should turn westerly by
mid to late morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...Speicher
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CDT Fri Jun 9 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1225 PM CDT Fri Jun 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two rounds of severe storms are possible. The first round will be
this evening with scattered severe storms along and north of
highway 2. Significant hail greater than 2 inches is the main
threat, along with damaging wind up to 75 mph, an isolated
tornado, and excessive rainfall.

Round 2 is less certain, but confidence is increasing for activity
to move into eastern North Dakota sometime after 4am. The risk
area for this round is anywhere along and north of Interstate 94.
The main threat will be damaging winds, potentially greater than
75 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible throughout this period. The
best chance for widespread convective activity and severe storms
is Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening, and potentially again
during the early Saturday morning hours.

In the hours before

Local storm report, Jun 9, 11:05 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     SARLES                  48.95N 99.00W
06/09/2017                   CAVALIER           ND   LAW ENFORCEMENT

            FUNNEL REPORTED BY SARLES PORT OF ENTRY

&&

GGUST
Special weather statement, Jun 9, 11:35 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1135 PM CDT FRI JUN 9 2017

MNZ023-024-028-100500-
East Becker MN-South Clearwater MN-Hubbard MN-
1135 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD...NORTHEASTERN
BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL MIDNIGHT CDT...

At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bad Medicine Lake, or 30 miles northeast of Detroit Lakes, moving
east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Two Inlets around 1140 PM CDT.
  Lake George and Emmaville around 1155 PM CDT.
  Kabekona around 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4696 9544 4729 9548 4727 9467 4694 9466
TIME...MOT...LOC 0435Z 266DEG 47KT 4711 9535

TG
Special weather statement, Jun 9, 11:48 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1148 PM CDT FRI JUN 9 2017

MNZ002-003-022-023-027-028-100545-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-
1148 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CENTRAL NORMAN...
MAHNOMEN...WESTERN BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL
1245 AM CDT...

At 1148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hadler to near Ulen to near Baker. Movement was
east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Ulen around 1150 PM CDT.
  Syre around 1155 PM CDT.
  Flom around 1200 AM CDT.
  Gary and Muskoda around 1205 AM CDT.
  Waubun, Ogema and Hawley around 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4750 9555 4725 9546 4687 9541 4664 9676
      4705 9668 4739 9666
TIME...MOT...LOC 0448Z 252DEG 43KT 4735 9652 4709 9632 4672 9662

TG
Local storm report, Jun 10, 12:08 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             2 SW FARGO              46.86N 96.85W
06/09/2017  E0.75 INCH       CASS               ND   PUBLIC

            BRIEF PEA TO DIME SIZED HAIL.

&&

GGUST
Local storm report, Jun 10, 12:35 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1235 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             ULEN                    47.08N 96.26W
06/10/2017  E1.00 INCH       CLAY               MN   PUBLIC

&&

ALEE
Local storm report, Jun 10, 12:53 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             4 NW HARLOW             48.20N 99.58W
06/09/2017  E1.25 INCH       BENSON             ND   PUBLIC

            REPORTED 3 ENE BAKER

&&

ALEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:56 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk, Roseau64 min
Jun 9, 9:00 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau60 min
Jun 9, 9:59 PM CDTSpecial Weather StatementFGFMarshall46 min
Jun 9, 11:01 PM CDTSevere Thunderstorm WarningFGFClay, Norman44 min
Jun 9, 11:15 PM CDTSevere Thunderstorm WarningFGFClay31 min
Jun 9, 11:35 PM CDTSpecial Weather StatementFGFHubbard25 min
Jun 9, 11:48 PM CDTSpecial Weather StatementFGFBecker, Clay, Mahnomen, Norman57 min
Jun 10, 12:30 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen, Norman30 min
Jun 10, 1:40 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard46 min
Jun 10, 4:45 AM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 10, 6:07 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk38 min
Jun 10, 8:15 AM CDTSpecial Weather StatementFGFMarshall60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.